Hail, Wythe
- When
- April 9, 1:57 PM EST
- Where
- Wythe County, Ivanhoe
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.830, -80.950
An upper level area of low pressure passing through the region with modest instability and ample shear, coupled with early season low freezing levels produced multiple long tracked hail storms throughout much of southern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level area of low pressure passing through the region with modest instability and ample shear, coupled with early season low freezing levels produced multiple long tracked hail storms throughout much of southern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 9, 12:34 PM EST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 134 PM EDT Fri Apr 9 2021 .SYNOPSIS... A complex low pressure system with several frontal systems will result in unsettled weather through the weekend. Dry weather is expected behind this system for Monday and Tuesday. Two fronts emanate from an area of low pressure over the Great Lakes. The leading front is a warm front which extends from the eastern Ohio Valley across the central Mid-Atlantic, bisecting the Virginias and into eastern North Carolina. The second front extends south from the area of low pressure into the Ohio and Tennessee Valleys. This front will move east, impacting our region late Saturday into Sunday. Both fronts will be the focus for showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As of 1040 AM EDT Friday... A stalled frontal boundary can easily be seen this morning on satellite based on status clouds and fog. Basically, this boundary is from Lewisburg-Pulaski-Martinsville-South Boston. This boundary is expected to drift northward this afternoon, but will likely remain in the Blacksburg's County Warning Area into this evening. Areas south of this boundary will likely see thunderstorms this afternoon and evening. Strong to severe storms will be more towards Southside VA where temperatures will be the warmest. SPC has upgrade the severe risk to Slight over this area. The boundary will play an important role in the weather this afternoon as it could be the source for tornado development. However, the main threat for the entire area will be hail and damaging winds. As of 400 AM EDT Friday... There is a risk for severe weather today. A front bisects the forecast area along a Lewisburg-Roanoke- Clarksville line. This front entered the forecast area from the northeast as a backdoor cold front, but has pretty much stalled. This stationary front is expected to take on warm frontal characteristics today, isentropic lift increasing along and north of the front during the afternoon. Temperatures south of the front are expected to warm into the 70s to near 80 with readings remaining in the 60s to around 70 north of the front. This differential heating combined with the isentropic lift in addition to a passing upper level short wave is expected to favor shower and thunderstorm development. Here is the latest from the Storm Prediction Center... Modest ascent associated with a passing mid-level impulse is expected to be timed with the diurnal heating cycle across portions of VA into NC, with organized thunderstorm development during the afternoon. 7+ C/km low and mid-level lapse rates are expected to emanate east of the Appalachians supporting vigorous updraft development and sustenance. Relatively weak tropospheric wind profiles suggest that multicellular convection will be the dominant mode, with damaging gusts and large hail possible. However, a warm front is expected to be draped across southern VA during the day. Any storms that can anchor to the warm front may acquire more transient supercell structure with a locally heightened threat for wind and hail, and a brief tornado cannot be completely ruled out. The warm front will continued to be monitored for a possible Slight risk upgrade in later outlooks. That said...forecast will reflect shower threat areawide this morning associated with inbound shortwave which is crossing the mountains...highest pops west of the Blue Ridge this morning. By this afternoon, highest rain potential is expected to translate east. As vort lobe interacts with the surface warm front this afternoon, expect increase in coverage of showers and storms along and east of the Blue Ridge with potential for strong to severe storms containing large hail and damaging winds. Convective allowing models (e.g. the HRRR and 3KM NAM) do suggest potential for supercell development right along the warm front...which is currently (as of 3AM) along a Roanoke- Bedford-Clarksville line (basically along the reach of the Roanoke River. This front may waiver a county width northeast or southwest during the day, so this area will need to be monitored closely for any storm which exhibits rotation along this boundary this afternoon as it would be in a favorable shear environment to produce supercell which could lead to a tornado. Showers/storms which develop today are expected to exit the CWA by midnight followed by partial clearing. Any clearing will promote patchy fog, but not confident on the coverage per equal chance for stratus to develop instead of the fog. Temperatures tonight are expected to remain mild with lows in the 50s. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 330 AM EDT Friday... Rain and storms Saturday give way to drying conditions to close out the weekend... Strong closed low to the west with surface low centered near Chicago Saturday morning. A secondary shortwave impulse located over the lower Mississippi Valley with lift north into the Carolinas and Virginia by Saturday evening. This will bring a round of rain, along with scattered thunderstorms to much of the region. Heaviest rain falls late Saturday and into early Sunday morning. Some spots could see up to an inch, with localized higher amounts in thunderstorms. By Sunday, upper level wave moves north with westerly flow once again dominating. Should begin to see drying conditions by late Sunday, continuing through Monday. Temperatures to still remain above normal through the forecast period, featuring widespread 60s and 70s with overnight lows in the 40s and 50s. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 330 AM EDT Friday... Generally dry early, then an increasing chance for showers along with a slight cooling trend later next week... Guidance seems to be in good agreement of a closed low spinning over the Great Lakes region through mid-week. Flow across the CONUS generally still zonal. A few weak upper level impulses embedded in the larger overall flow may impact the region for the latter half of the week. This will increase showery activity once again. Temperatures start well above normal, but cool back down closer to April normals by the latter half of the week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 120 PM EDT Friday... A stationary boundary bisects the forecast area along a LWB- ROA-DAN line. Northeast of this boundary expect IFR/LIFR cigs into this afternoon with primarily VFR to the southwest of the boundary. Increasing instability this afternoon will lead to numerous showers east of the Blue Ridge with potential for scattered strong storms along the stationary front in addition to isolated severe. ROA-LYH-DAN will have the best chance for experiencing a thunderstorm this afternoon...mainly after 20Z/4P. Showers and storms may linger through 02Z/10P before moving east. Damaging hail is the primary threat, but can't rule out an isolated tornado or downburst. Tonight is expected to feature partial clearing...mainly VFR between 00z/8PM and midnight, followed by patchy fog and potential for stratus redevelopment. High confidence for MVFR, but there is a chance for a period of IFR/LIFR around daybreak Saturday morning. Extended Aviation Discussion... Unsettled weather is expected this weekend as a frontal system works its way across the mountains from the west. Once the fog/stratus breaks Saturday morning, expect a return of showers/storms late Saturday afternoon and Saturday night as a cold front crosses the region. Poor flight conditions may linger into the first half of Sunday before improving conditions Sunday afternoon and through early next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/RCS SHORT TERM...BMG LONG TERM...BMG AVIATION...RCS
Hazardous Weather Outlook National Weather Service Blacksburg VA 437 AM EDT Fri Apr 9 2021 VAZ007-009>012-WVZ042>044-507-508-100845- Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 437 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ013>020-022>024-032>035-043>047-058-059-100845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 437 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a marginal risk for severe storms this afternoon and evening. The primary threat is hail. Damaging winds is also a possibility in addition to an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service BLACKSBURG VA 229 PM EDT Fri Apr 9 2021 VAZ012>014-016-017-091900- Pulaski-Wythe-Floyd-Montgomery-Carroll- 229 PM EDT Fri Apr 9 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PULASKI...CENTRAL FLOYD...SOUTHEASTERN WYTHE... NORTHWESTERN CARROLL AND SOUTHERN MONTGOMERY COUNTIES... At 228 PM EDT, strong thunderstorms extended from near Pilot to near Ivanhoe. Movement was northeast at 20 mph. Winds in excess of 40 mph and penny size hail are possible with these storms. Locations impacted include... Indian Valley... Pilot... Patterson... Allisonia... Terrys Fork... Grahams Forge... and Ivanhoe. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3714 8022 3695 8094 3677 8097 3696 8025 TIME...MOT...LOC 1828Z 242DEG 15KT 3701 8035 3682 8099 MBS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 1 WNW CHRISTIANSBURG 37.15N 80.42W
04/09/2021 E0.50 INCH MONTGOMERY VA NWS EMPLOYEE
&&
RRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 3 SE SILVERSTONE 36.27N 81.72W
04/09/2021 E0.25 INCH WATAUGA NC TRAINED SPOTTER
PEA SIZE HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 2 WNW CHRISTIANSBURG 37.15N 80.43W
04/09/2021 E0.50 INCH MONTGOMERY VA PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0230 PM HAIL 2 SSW MERRIMAC 37.16N 80.44W
04/09/2021 M0.25 INCH MONTGOMERY VA PUBLIC
&&Special Weather Statement National Weather Service BLACKSBURG VA 250 PM EDT Fri Apr 9 2021 VAZ011-013-014-091915- Giles-Pulaski-Montgomery- 250 PM EDT Fri Apr 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI...SOUTHEASTERN GILES AND NORTHWESTERN MONTGOMERY COUNTIES... At 250 PM EDT, a strong thunderstorm was located over Mc Coy, or near Poplar Hill, moving northeast at 15 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Blacksburg... Newport... Mountain Lake... Prices Fork... Eggleston... Mc Coy... and Parrott. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3717 8068 3724 8073 3736 8053 3723 8042 TIME...MOT...LOC 1850Z 244DEG 12KT 3723 8062 DS
Special Weather Statement
National Weather Service BLACKSBURG VA
253 PM EDT Fri Apr 9 2021
VAZ020-WVZ507-091930-
Bath-Eastern Greenbrier-
253 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BATH AND EAST
CENTRAL GREENBRIER COUNTIES...
At 253 PM EDT, a strong thunderstorm was located near Neola, moving
northeast at 15 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
This storm will remain over mainly rural areas of
west central Bath and east central Greenbrier Counties.
LAT...LON 3796 7992 3796 8001 3795 8010 3802 8012
3807 7998 3806 7996 3807 7996
TIME...MOT...LOC 1853Z 244DEG 12KT 3799 8008
DSThe Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
19 hail. Local standard time, as filed.
Hail was reported to have lasted for about 15 minutes with the largest hail stones up to golf ball size. Damage to cars and trucks were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955413, 955398, 955396, 955399, 955414, 955405, 955400, 955401, 955402, 955403, 955406, 955415, 955407, 955408, 955409, 955410, 955411, 955412, 955416.